Australia, and the majority of Western countries, promote a culture of health and safety within the hospital setting. Despite the best of intentions, adverse events frequently occur, with medication errors commonly comprising these events. Medication errors are defined as ‘any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of health professional, patient or consumer’ (National Coordinating Council for Medication Error Reporting and Prevention 2016). As medication errors are deemed to be the most preventable type of adverse event, we assess how common they really are, and what can be done to help prevent them.
International literature suggests that medication error is not just an Australia-wide issue. It is estimated that within Australia, approximately 27% of adverse event deaths are caused by a medication error. Similar rates have been reported in both the United Kingdom and the United States. The causes of medication errors are commonly grouped into system, environmental and human factors, with dosage error being a largely nurse-mediated adverse event. The United States reports that of the 7,000 deaths attributed annually to medication errors, 17% of these are due to dosage miscalculation (Institute of Medicine (US) Committee on Quality of Health Care in America 2000).
Why are dose miscalculation events so common? Literature suggests that both undergraduate and postgraduate nurses face common challenges, including:
From experience, making calculations under time constraints, especially with a patient standing by, creates sufficient pressure to make miscalculation more frequent than it should be. Interestingly, studies show that having many years of experience does not necessarily equate to greater proficiency at accurately calculating medical dosages. Studies in the United States report that only 35% of nurses achieved a 90% proficiency in medical calculations during orientation.
How can these challenges be overcome? Medical miscalculation is an issue for both new and experienced nurses. Literature suggests that a two-fold approach is important for reducing the rates of nurse-induced medication error: focus on undergraduate maths skills as well as testing graduates for ongoing competence. Suggestions for undergraduates include practical sessions and assessments in safe environments that can aid the hands-on learner, as well as assisting them to gain confidence as practitioners. Remedial help should be available for those who require it.
Because nurses are expected to calculate medication doses precisely it has been suggested that regular testing be used as a means of maintaining competence. Several studies have noted links between nurses who made medication errors and their ability to pass a medication calculation exam. Nurses perceive these tests as ‘highly stressful and exceptionally challenging’ (Bayne & Bindler 1997), however it is suggested that medication calculation skills should also be included in educational continual professional development programs.
Raising awareness of medical miscalculation errors within the nursing population can be achieved through regular monitoring and reporting of these errors. Nurses can be involved in assessing the cause of the problem and can make suggestions on how to avoid future errors. When calculating doses, nurses should be encouraged to:
Using calculators and conversion charts may be helpful, but should never be used as a substitute for taking into consideration the logical or expected answer. Unfortunately today’s busy environment means that all too often health practitioners are rushing as they try to complete tasks efficiently. It is important to nurture an environment in which nurses (especially those with maths anxiety) feel supported in making medical calculations, even if they occasionally make errors. Discussing the error in a supportive manner will go a long way in encouraging struggling nurses to persevere and achieve better calculation results in the long term.
For further learning, complete the Ausmed Medications Errors Video Learning Activity here.